High Wind, Boone
- When
- March 29, 8:05 PM CST
- Where
- Boone forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
The Boone AWOS reported a 61 mph gust.
A shortwave rough moved across the area, producing weak showers and thunderstorms and breezy winds. The thunderstorms remained sub-severe and the accompanying environmental winds were generally under 40 mph, however a few stronger gusts did occur with light showers including a single gust over 58 mph at Boone, Iowa.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A shortwave rough moved across the area, producing weak showers and thunderstorms and breezy winds. The thunderstorms remained sub-severe and the accompanying environmental winds were generally under 40 mph, however a few stronger gusts did occur with light showers including a single gust over 58 mph at Boone, Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 29, 6:08 PM CST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 708 PM CDT Tue Mar 29 2022 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Tuesday/ Issued at 331 PM CDT Tue Mar 29 2022 Key Messages: - A few severe storms possible tonight. Mainly west of Interstate 35 and south of Interstate 80. Large hail, damaging winds and isolated tornadoes possible. - Light snow expected Wednesday night. Some accumulations possible. Low pressure continues to deepen over north central Kansas this afternoon with an impressive warm sector located across much of eastern Kansas and western Missouri where temperatures are in the 70s to even low 80s. There remains a fairly large dew point depressions in that region in the 15 to 30 degree range. There remains a fairly large temperature spread across Iowa this afternoon with much of the northeast half of Iowa in the 30s while readings have reached the low 60s in the far southwest. Gusty southeast winds have approached wind advisory criteria at times over the northern half of Iowa. These winds will persist into this evening. Thunderstorm chances and the severe weather threat is the biggest challenge for later this afternoon and tonight as the surface low lifts northeast across southeast Nebraska then into Iowa. Another strong surge of theta-e advection will lift across Iowa this evening as the low level jet increases to 50+ kts. A fairly stout elevated mixed layer (EML) is in place this afternoon but the EML will gradually erode as the layer saturates. Elevated thunderstorms rooted above the EML are expected and could produce large hail. As profiles saturate, the EML will erode and will give way to the potential for a few surface based storms as the warm front lifts north into southern Iowa. There is the potenitial for a few isolated tornadoes with low LCLs, increasing effective SRH in excess of 300 m2/s2 and 0-3 km shear of 35 to 40 kts and nearly line normal. The 0- 3 CAPE near 100 J/kg will be sufficient for vortex stretching. Wind gusts potential does exists and potential will be enhanced near any hail cores with downdraft cooling and the 0-3 km equivalent potential temperature differences do get into the get below -10K in the warm sector and while not ideal, could help promote cold pools. Temperatures will warm overnight as the low pressure moves across. High temperatures will be early Wednesday before the cold advection arrives in the wake of the low. Lowered precipitation chances Wednesday morning though there will be wrap around precipitation chances. The main deformation band will move into northern Iowa later in the day Wednesday and move into central Iowa Wednesday night. The precipitation will switch to snow especially over northern Iowa. At this time, a few inches of snow is possible over the north but warm road temperatures should help minimize any impacts. Temperatures will remain cool on Thursday then modest warming going into the weekend. Another round of precipitation is expected Friday night and it may mix with snow over the north but no snow accumulations are forecast. The pattern remains active into next week with Iowa in the transition zone with warmer air to the south and colder air to the north and no real switch over to Spring occurring for the first week of April. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 708 PM CDT Tue Mar 29 2022 A period of deteriorating conditions upcoming at central IA terminals as area of low pressure moves thru. Showers and thunderstorms will expand W-E across Iowa this evening. For now, have leaned on VCTS and VCSH and will refine timing as convection inches closer. IFR CIGS and rain showers will trail the storms persisting into Wednesday. Latest model output suggest that there may be a gap in the rainfall around midday Tuesday, but will quickly fill in again during the afternoon hours. Regardless, aviation conditions will remain poor during the daytime Wednesday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Hahn
Hazardous Weather Outlook National Weather Service Des Moines IA 331 PM CDT Tue Mar 29 2022 IAZ004>007-016-017-086-097-302045- Emmet-Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Wapello-Davis- 331 PM CDT Tue Mar 29 2022 This Hazardous Weather Outlook is for portions of northern and southeast Iowa. .DAY ONE...This evening and tonight Chance for isolated thunderstorms this evening. A few storms may be severe, with potential for hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winds will increase and rain will transition to snow Wednesday night with some light snow accumulation possible in the northern portion of the state overnight into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening. IAZ015-023>028-033>039-044>050-057>062-070>075-081>085-092>096- 302045- Palo Alto-Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac- Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas- Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- Adams-Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne- Appanoose- 331 PM CDT Tue Mar 29 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a chance of thunderstorms this afternoon, becoming more widespread this evening. Some storms may be severe with the primary threat being hail and gusty winds. Isolated tornadoes are possible, mainly in the southwest portions of the forecast area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winds will increase and rain will transition to snow Wednesday night with some light snow accumulation possible in the northern portion of the state overnight into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening. Dodson
Special Weather Statement
National Weather Service Des Moines IA
816 PM CDT Tue Mar 29 2022
IAZ057-058-070-071-300215-
Guthrie IA-Audubon IA-Adair IA-Cass IA-
816 PM CDT Tue Mar 29 2022
...A thunderstorm with strong wind will impact portions of Cass,
southwestern Guthrie, southern Audubon and Adair Counties through
915 PM CDT...
At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Griswold, or 11 miles southeast of Atlantic, moving
northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Atlantic, Greenfield, Anita, Exira, Adair, Fontanelle, Lewis, Casey,
Orient, Massena, Cumberland, Bridgewater, Brayton, Marne, Wiota, Lake
Anita State Park, Greenfield Municipal Airport, Nodaway Park,
Atlantic Municipal Airport and Anita Municipal Airport.
This includes Interstate 80 between mile markers 50 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Iowa.
&&
LAT...LON 4150 9515 4151 9504 4155 9504 4173 9466
4124 9424 4117 9424 4116 9428 4116 9498
4142 9516
TIME...MOT...LOC 0115Z 235DEG 39KT 4125 9493
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SmallSpecial Weather Statement
National Weather Service Des Moines IA
839 PM CDT Tue Mar 29 2022
IAZ081-092-300215-
Adams IA-Taylor IA-
839 PM CDT Tue Mar 29 2022
...A strong thunderstorm with hail will impact portions of Adams and
northwestern Taylor Counties through 915 PM CDT...
At 839 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Clarinda, or 10 miles northwest of Bedford, moving
northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Corning, Lake Icaria, New Market, Prescott, Nodaway, Carbon, Lake
Icaria State Park and Corning Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southwestern Iowa.
&&
LAT...LON 4066 9491 4073 9491 4073 9493 4116 9492
4116 9447 4101 9447 4065 9490
TIME...MOT...LOC 0139Z 213DEG 53KT 4076 9489
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SmallThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
The Boone AWOS reported a 61 mph gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013362.